Kansas, 2023

Hail and Damaging Winds in Kansas, July 4, 2023

July 4, 2023 · NWS TOP · 31 events in 14 counties and zones

A squall line quickly developed late in July 4th and produced widespread wind damage across the CWA. Winds exceeded 80 mph at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A squall line quickly developed late in July 4th and produced widespread wind damage across the CWA. Winds exceeded 80 mph at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 4, 5:37 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 5:37 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Jul 4 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 238 PM CDT Tue Jul 4 2023

Key Points:

- Hot Fourth of July with Severe Weather possible this evening and
overnight
- Cool temperatures expected for the remainder of the week with a
warming trend by the weekend.
- Overnight rain chances will be something to watch Thursday into
Friday and Saturday morning. Some storms could be strong to severe.

Taking a look at afternoon water vapor imagery, a closed low is
still situated over central Canada with a trough axis extending
southwestward, weak ridging over the desert Southwest, and a few
shortwaves embedded in zonal flow over the central Plains. Clear
skies and southerly flow have warmed temperatures quickly across
northeastern Kansas with mid 90s common area-wide by 1 PM. Continued
WAA, afternoon mixing, and warm 850/700mb temperatures will continue
to push afternoon high temperatures into the upper 90s and low 100s.
Luckily, surface moisture is fairly shallow and dewpoints are
staying in the low to mid 60s keeping heat indicies just below Heat
Advisory criteria. That said, with the holiday, heat could quickly
cause issues for people that are susceptible, so make sure to find
shade and drink plenty of hydrating fluids this afternoon.

The main focus in addition to the heat will be evening and overnight
strong/severe thunderstorms along a southeast-moving frontal
boundary. Currently, mid-level vorticity maximums advecting east off
the Rockies are providing sufficient support for convection over the
high plains and along a surface trough axis draped across central
Nebraska. This will be the main focal point for strong to severe
storms in northeastern Kansas later this evening and overnight. By
this evening, convection along the frontal boundary will continue
southeast, growing upscale quickly. Deep shear across Nebraska this
afternoon appears much more supportive of organized convection as
guidance keeps only 25-35 knots of shear along the boundary as it
moves into the northern Kansas. The marginal shear should not be
much of a deterrent for convection as lapse rates will be 7.5-8
degrees in the mid-levels with 2500 J/kg of MUCAPE ahead of the
frontal boundary. That said, RAP convective parameters show the best
area for the strongest and most organized convection to be in north-
central and central Kansas before the line of convection outruns
shortwave energy to its north. Storms will be capable of producing
damaging winds and occasional large hail. CAMs have come more into
agreement with the timing of the line as well with convection making
its way into north-central Kansas between 7-9 PM, I-70 by around
midnight, and east-central Kansas by 2-5 AM Wednesday morning. Heavy
rain will also be a concern as well as PWATs will be high (1.5-2")
and training rain and storms behind the boundary will remain
possible.

By around sunrise Wednesday, the surface boundary should be south of
the area. PoPs remain elevated through much of the day Wednesday as
the the 850 front stalls over the area. Expecting only rain and a
few elevated storms, but with cloud cover and CAA behind the
boundary, instability will not be very impressive for strong storms.
High temperatures should be much more pleasant and in the low 80s.
By the late afternoon, CAMs depict convection to redevelop along the
stalled frontal boundary along the OK/KS border. With very large
CAPE values and increasing upper level support from an approaching
mid-level perturbation, a few of these storms could become severe
with damaging winds, and large hail being the main concern. At the
moment, most of the convection appears to stay south of the area
where better instability resides, but cannot rule out a storm or two
south of the Kansas Turnpike.

Surface ridging builds further into the area Thursday, resulting in
mostly dry weather with highs in the low to mid 80s. It is not until
Thursday evening and into Friday morning that low-level flow returns
from the south and begins to bring warm and moisture-rich air back.
A few mid-level vorticity maximums move across the central Plains
early Friday AM with an increasing LLJ. Increasing deep shear to
40-50 knots overhead with elevated instability could result in
elevated supercells capable of large hail and damaging winds
Friday AM. Guidance appears to keep the bullseye for QPF over
central Kansas, but the exact location of the QPF will continue to
be monitored over the coming forecast periods. Regardless,
continued heavy rainfall over areas that will have received a good
rainfall the previous days could lead to localized flooding. A
similar setup overnight into Saturday AM will be possible with
heavy rainfall again a concern across central and east-central
Kansas.

By Sunday and into next week, temperatures warm up closer to the
climate average as weak upper-level ridging slides east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jul 4 2023

The main hazard for the period will be with storms that move into
the area later this evening into the overnight period. Winds will
be the main hazard for aviation. Have tried to indicate the time
frame with a TEMPO group. This could be changed if the line of
storms developing over north central into eastern Nebraska gain
forward speed and arrive earlier than currently forecast. Showers
linger into the morning and eventual clearing takes place by late
morning into midday with the next risk of storms near the end of
the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Drake
Hazardous weather outlook, Jul 4, 1:40 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
240 PM CDT Tue Jul 4 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-051945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
240 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely to move north to south across the region
tonight. These storms could pack a punch with wind gusts up to
70 MPH and large hail. Storms are expected to move into north
central Kansas between 7 and 9 pm, and potentially making it to the
I-70 corridor around midnight tonight.

Heat indices are expected to be around 100 degrees between 2 and 7
pm this afternoon. Be sure to drink plenty of water and take breaks
in an air conditioned room.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms remain possible on Wednesday. If a frontal boundary
fails to move far enough south, there could be some risk for severe
storms in the afternoon across parts of east central Kansas.

Another round of thunderstorms is possible late Thursday night and
into Friday morning. These storms may be capable of producing large
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 4, 7:42 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
842 PM CDT Tue Jul 4 2023

KSZ009-010-021-022-050215-
Clay-Riley-Washington-Marshall-
842 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northwestern Riley,
northern Clay, Washington and western Marshall Counties through 915
PM CDT...

At 842 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Odell to near Narka. Movement was south at
60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marysville, Washington, Blue Rapids, Hanover, Waterville, Clifton,
Linn, Greenleaf, Morganville, Barnes, Morrowville, Palmer, Haddam,
Mahaska, Vining, Hollenberg and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas.

&&

LAT...LON 4000 9669 3961 9644 3942 9737 4000 9737
TIME...MOT...LOC 0142Z 340DEG 52KT 4003 9675 3995 9747

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Jul 4, 7:50 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
850 PM CDT Tue Jul 4 2023

KSZ008-020-034-050230-
Republic-Cloud-Ottawa-
850 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northern Ottawa,
southeastern Republic and Cloud Counties through 930 PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Jamestown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Minneapolis, Clyde, Miltonvale, Glasco, Delphos,
Jamestown, Agenda, Aurora and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

&&

LAT...LON 3964 9793 3982 9737 3923 9737 3900 9793
TIME...MOT...LOC 0150Z 252DEG 17KT 3953 9779

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Jul 4, 8:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
909 PM CDT Tue Jul 4 2023

KSZ038-054-050230-
Wabaunsee-Lyon-
909 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southwestern
Wabaunsee and northwestern Lyon Counties through 930 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Bushong, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allen and Bushong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9635 3874 9635 3874 9638 3882 9639
      3883 9640 3891 9641 3882 9608 3853 9618
TIME...MOT...LOC 0208Z 225DEG 8KT 3873 9629

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Jul 4, 8:12 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
912 PM CDT Tue Jul 4 2023

KSZ009>012-021>023-050300-
Clay-Pottawatomie-Brown-Riley-Washington-Nemaha-Marshall-
912 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northwestern Riley,
northern Pottawatomie, Nemaha, western Brown, Clay, Washington and
Marshall Counties through 1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Verdon to 3 miles south of
Beattie to Clifton. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clay Center, Marysville, Hiawatha, Sabetha, Seneca, Washington, Blue
Rapids, Blaine, Frankfort, Onaga, Hanover, Waterville, Clifton,
Centralia, Leonardville, Linn, Axtell, Greenleaf, Fairview and
Morrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Kansas.

&&

LAT...LON 4000 9570 3978 9549 3944 9628 3922 9737
      4000 9737
TIME...MOT...LOC 0212Z 327DEG 32KT 4012 9565 3982 9642 3957 9727

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Jul 4, 8:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
915 PM CDT Tue Jul 4 2023

KSZ037-050300-
Morris-
915 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of Morris County
through 1000 PM CDT...

At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dwight, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Council Grove, Dwight, Wilsey, Parkerville, Dunlap and Council Grove
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Kansas.

&&

LAT...LON 3852 9674 3887 9671 3887 9650 3883 9650
      3882 9639 3874 9639 3874 9635 3852 9635
TIME...MOT...LOC 0215Z 275DEG 7KT 3879 9659

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Laflin
Special weather statement, Jul 4, 8:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
923 PM CDT Tue Jul 4 2023

KSZ008-020-034-050315-
Republic-Cloud-Ottawa-
923 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of Ottawa, southeastern
Republic and Cloud Counties through 1015 PM CDT...

At 922 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Aurora to near Wells to
Bennington. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Minneapolis, Clyde, Bennington, Miltonvale, Delphos,
Tescott, Cuba, Culver, Wells, Agenda, Aurora, Niles and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.

&&

LAT...LON 3915 9793 3927 9785 3970 9774 3983 9737
      3896 9737 3897 9793
TIME...MOT...LOC 0222Z 287DEG 17KT 3950 9758 3917 9752 3902 9760

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Laflin

The radar

The Topeka radar (KTWX), 45 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Morris

When
July 4, 8:25 PM CST to 8:26 PM CST
Where
Morris County, 0.54 mi E of Council Grove Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.680, -96.560

Measured on a personal weather station.

Thunderstorm Wind, Marshall

When
July 4, 8:40 PM CST to 8:41 PM CST
Where
Marshall County, 0.53 mi E of Axtell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.870, -96.260

Measured on mesonet station.

Thunderstorm Wind, Clay

When
July 4, 8:43 PM CST to 8:44 PM CST
Where
Clay County, 2.96 mi NNW of Clay Center
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.420, -97.140

Kansas state mesonet site reported a wind gust of 61 mph.

Thunderstorm Wind, Nemaha

When
July 4, 8:54 PM CST to 8:55 PM CST
Where
Nemaha County, 2.96 mi NNW of Corning
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.690, -96.050

Kansas state mesonet reported a wind gust of 62 mph.

Thunderstorm Wind, Nemaha

When
July 4, 9:10 PM CST to 9:11 PM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Trained spotter estimated a 70 mph wind gust.

Thunderstorm Wind, Marshall

When
July 4, 9:10 PM CST to 9:11 PM CST
Where
Marshall County, Frankfort
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
39.700, -96.420

Public report of wind gust to around 68 mph.

Thunderstorm Wind, Dickinson

When
July 4, 9:18 PM CST to 9:19 PM CST
Where
Dickinson County, 3.51 mi NE of Dillon
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.740, -97.110

Measured on a personal weather station.

Thunderstorm Wind, Riley

When
July 4, 9:20 PM CST to 9:21 PM CST
Where
Riley County, 0.54 mi W of Manhattan
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
39.180, -96.590

Picture on social media showed a large tree limb around a foot in diameter broken. Tree appeared healthy.

Thunderstorm Wind, Pottawatomie

When
July 4, 9:21 PM CST to 9:22 PM CST
Where
Pottawatomie County, 0.69 mi S of Havensville
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
39.510, -96.080

Wind gust of 73 mph reported.

Thunderstorm Wind, Dickinson

When
July 4, 9:25 PM CST to 9:26 PM CST
Where
Dickinson County, Chapman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.970, -97.020

Tree limb two inches in diameter blown down. Winds estimated between 55 and 60 mph.

Thunderstorm Wind, Dickinson

When
July 4, 9:25 PM CST to 9:26 PM CST
Where
Dickinson County, 2.82 mi S of Abilene Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.860, -97.240

Tree limb two inches in diameter down.

Thunderstorm Wind, Riley

When
July 4, 9:32 PM CST to 9:33 PM CST
Where
Riley County, 1.27 mi ESE of Rocky Ford
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
39.220, -96.560

Measured on a personal weather station.

Hail, Geary

When
July 4, 9:34 PM CST to 9:35 PM CST
Where
Geary County, 2.68 mi W of Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.880

Quarter sized hail report from mping.

Thunderstorm Wind, Jackson

When
July 4, 9:45 PM CST to 9:46 PM CST
Where
Jackson County, 4.75 mi WNW of Mayetta
Measured
69 kt (79 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -95.810

Tree limbs six inches in diameter down from a healthy tree. Winds estimated between 75 and 80 mph.

Thunderstorm Wind, Pottawatomie

When
July 4, 9:45 PM CST to 9:46 PM CST
Where
Pottawatomie County, 2.68 mi W of Belvue
Measured
75 kt (86 mph) measured gust
Reported by
Public
Coordinates
39.220, -96.220

Wind gust of 86 mph measured on a mobile mesonet along US highway 24.

Thunderstorm Wind, Jackson

When
July 4, 10:01 PM CST to 10:02 PM CST
Where
Jackson County, 3 mi WSW of Larkinburg
Measured
76 kt (87 mph) measured gust
Reported by
Public
Coordinates
39.450, -95.620

Measured on a personal weather station.

Thunderstorm Wind, Shawnee

When
July 4, 10:11 PM CST to 10:12 PM CST
Where
Shawnee County, 4.84 mi N of Auburn
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.970, -95.820

Report via social media of estimated winds of 75 to 80 mph.

Thunderstorm Wind, Geary

When
July 4, 10:18 PM CST to 10:19 PM CST
Where
Geary County, 2.68 mi W of Junction City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.030, -96.880

Mping report of small tree limbs down.

Thunderstorm Wind, Wabaunsee

When
July 4, 10:24 PM CST to 10:25 PM CST
Where
Wabaunsee County, 4.45 mi SSE of Keene
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.890, -96.000

Measured on a personal weather station.

Hail, Jefferson

When
July 4, 10:33 PM CST to 10:34 PM CST
Where
Jefferson County, 2.14 mi W of Oskaloosa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.220, -95.360

Emergency manager reported quarter sized hail.

Thunderstorm Wind, Lyon

When
July 4, 10:35 PM CST to 10:36 PM CST
Where
Lyon County, 2.07 mi N of Admire
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.660, -96.100

Mesonet on KS 99 highway measured a 72 mph wind gust.

Thunderstorm Wind, Jefferson

When
July 4, 10:38 PM CST to 10:39 PM CST
Where
Jefferson County, 2.68 mi W of Oskaloosa
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.370

Wind estimate from the emergency manager.

Thunderstorm Wind, Lyon

When
July 4, 10:43 PM CST to 10:44 PM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
38.330, -96.190

Measured on the Emporia asos.

Thunderstorm Wind, Jefferson

When
July 4, 10:43 PM CST to 10:44 PM CST
Where
Jefferson County, 3.2 mi NNE of Thompsonville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.140, -95.400

Estimated wind gust with low visibility in heavy rain.

Thunderstorm Wind, Lyon

When
July 4, 10:44 PM CST to 10:45 PM CST
Where
Lyon County, 2.71 mi E of Emporia
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
38.400, -96.130

Measured on a personal weather station.

Thunderstorm Wind, Douglas

When
July 4, 10:46 PM CST to 10:47 PM CST
Where
Douglas County, 3.86 mi NE of Lone Star
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
38.910, -95.300

Measured on a personal weather station.

Thunderstorm Wind, Jefferson

When
July 4, 10:47 PM CST to 10:48 PM CST
Where
Jefferson County, 0.54 mi E of Mc Louth
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.200, -95.210

Report via social media of a large tree limb about 8 inches is diameter down. Winds estimated between 60 and 70 mph.

Thunderstorm Wind, Douglas

When
July 4, 10:52 PM CST to 10:53 PM CST
Where
Douglas County, 0.88 mi SW of Lawrence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.960, -95.240

Reported by an NWS employee.

Thunderstorm Wind, Douglas

When
July 4, 10:55 PM CST to 10:56 PM CST
Where
Douglas County, 0.69 mi S of Lawrence Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.010, -95.220

Measured by the klwc asos.

Thunderstorm Wind, Douglas

When
July 4, 11:01 PM CST to 11:02 PM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
69 kt (79 mph) estimated gust
Reported by
Public
Coordinates
38.780, -95.190

Social media report of broken patio furniture and planters, a bent metal basketball pole and tree damage. Pictures showed two trees, one about 8 inches in diameter and one about a foot in diameter snapped in half. Another picture showed a small tree that fell into a fence. Winds estimated between 75 and 80 mph.

Thunderstorm Wind, Lyon

When
July 4, 11:10 PM CST to 11:11 PM CST
Where
Lyon County, 0.88 mi NW of Hartford
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.310, -95.960

Personal weather station measured a gust of 67 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124373, 1124375, 1124376, 1124379, 1124381, 1124383, 1124385, 1124387, 1124388, 1124389, 1124392, 1124394, 1124395, 1124400, 1124401, 1124402, 1124404, 1124406, 1124407, 1124408, 1124410, 1124411, 1124412, 1124413, 1124414, 1124415, 1124416, 1124417, 1124418, 1124419, 1124420.